Get Help Today.
You are not alone. We can help you get better.

Buprenorphine Withdrawal

Withdrawal refers to the physical and emotional changes you’ll go through when you attempt to quit buprenorphine. F

5
minute read

Getting off Buprenorpine

When you take an opioid drug such as buprenorphine for a longer period of time, your physical chemistry changes. The brain has to adapt to the chemical. The physical adaptation to buprenorphine is a condition called “physical dependence”. So, when you lower doses significantly, or quit completely, you can expect a series of predictable symptoms to occur.

Buprenorphine withdrawal symptoms can be physical and/or psychological. In fact, most people report that the withdrawal period interferes with their normal mental and emotional processes.  In this article, we’ll review what symptoms commonly manifest. We’ll also talk about how to address them. Finally, we invite your questions or comments about quitting buprenorphine at the end.

Learning about the effects of buprenorphine withdrawal can help you prepare for the process and start your journey of recovery. When you’re ready to quit buprenorphine, DO NOT try to handle withdrawal symptoms without help. You can increase your chances of getting clean and staying clean by turning to addiction professionals for support.
____
The greatest gift to you and those you love is your recovery.
Are you ready to live life?
Make the dream of a sober life a reality.
Call us.

____

When Does Buprenorphine Withdrawal Start?

Like any other opioid drug, buprenorphine can cause withdrawal symptoms that make it hard to stop. The first symptoms of discomfort are felt right after you skip a dose of buprenorphine. The beginning part of of buprenorphine withdrawal is usually accompanied by:

Ready for help?
Call us today. You don’t need to face addiction on your own.
1-888-882-1456
  • Agitation.
  • Anxiety.
  • Sleeping difficulties.

Buprenorphine Withdrawal Symptoms

The most commonly reported symptoms that occur during buprenorphine withdrawal include:

  • Abdominal cramping
  • Diarrhea
  • Goose bumps
  • Muscle aches
  • Increased tearing in the eyes
  • Insomnia
  • Runny nose
  • Sweating
  • Yawning
  • Nausea
  • Vomiting

Why Does Buprenorphine Withdrawal Happen?

Withdrawal occurs when you experience the “rebound” symptoms of taking a medication such as buprenorphine for too long. Buprenorphine alters your neurological chemistry by “slowing down” some processes in the body. When you quit or lower doses, these processes pop up again, causing discomfort…until they even out with time and the brain reaches homeostasis again. The type, intensity and duration of buprenorphine withdrawal symptoms vary from one person to another, but the experience is almost always hard to tolerate.

For those who use buprenorphine chronically, as well as those who have severe health issues, withdrawal should be medically supervised. Completing drug withdrawal in a safe, supervised environment may be easier and more effective than struggling to cope with the pain and discomfort alone.

How Long Before Buprenorphine Withdrawal Ends?

Most people experience withdrawal symptoms of buprenorphine as the drug is gradually tapered. Initially, the withdrawal effects are low in magnitude, which gradually intensifies and peaks within first 2 to 5 days. Some mild withdrawal symptoms will linger a few weeks after the last buprenorphine dose. Symptoms should begin to subside and fade away after the fourth week.

Don’t let your loved one suffer.
Addiction responds to treatment. Call us to get started.
1-888-882-1456

Factors That Influence The Severity Of Buprenorphine Withdrawal

There are no two identical people on this world, so each person’s withdrawal experience is different and unique. Our bodies respond to different kinds of stimuli. When it comes to opioid withdrawal symptoms, the biggest fear among abusers and addicts is the pain and discomfort. But the truth is that, there is no real way to predict the severity of your withdrawal symptoms.

Some people will experience only few withdrawal symptoms and respond very well to treatment, while others might face severe symptoms and respond to treatment with difficulties. Nonetheless, the intensity and the severity of your buprenorphine withdrawal symptoms will depend upon these factors:

Questions about rehab?
Get confidential help day or night.
  • Access to top treatment centers
  • Compassionate guidance
  • Financial assistance options
  1. Age and gender
  2. How long you were using buprenorphine?
  3. Presence of underlying co-occurring disorders
  4. Previous drug use history
  5. The involvement of your support system (friends and loved ones)
  6. The level of your motivation and readiness for recovery
  7. Your over health condition

Coping with Buprenorphine Withdrawal

Buprenorphine dependence responds best professional management, and chances of recovery greatly increase if you commit to an in-house or residential treatment. At the facility, doctors can put you on a tapering schedule that gradually reduces your buprenorphine dose over the period of days or weeks. This will make it easier for you to deal with withdrawal symptoms. Inpatient treatment can help because you are kept distance from drugs you might use to cope with withdrawal symptoms.

In a buprenorphine addiction treatment center, counseling and therapy is provided after most of the buprenorphine withdrawal symptoms disappear. These psychological interventions help you deal with reasons on why you may abuse buprenorphine and other drugs. These measures are very helpful in helping you recover from buprenorphine dependence.

Start your
recovery today.

You may experience the condition called Restless Leg Syndrome (RLS) when getting treatment for buprenorphine dependence. RLS is a neurological condition that is typical among users quitting opiates like buprenorphine. If you have RLS you might feel irresistible urge to move the legs, which worsens at rest.

Moving or walking makes the restlessness go away. RLS is troublesome, and medications may not prove appropriate since you’re having it due to opiate withdrawal. You should call your health provider for any signs and symptom of RLS. Massage, soaking alternatively in hot and cold water, moderate exercise, compression stockings, yoga, and mentholated creams may help relieve RLS.

You should understand that treating dependence on drugs such as buprenorphine is not going to be easy, but it is a good decision to make for your health, career, and relationships.

Buprenorphine Withdrawal Questions

Treatment for buprenorphine dependence usually begins with a gradual dose reduction, or more commonly known as “drug tapering”. It is highly recommended that you withdraw from buprenorphine in an inpatient setting. A medically supervised buprenorphine detox at a clinic can provide a stable, comfortable environment in which you’ll wine off of buprenorphine safely and with at least discomfort.

If you still have questions about buprenorphine withdrawal please feel free to leave them in the comments section below. We look forward to replying and helping you make a fresh start.

Would you like to share your experience with buprenorphine withdrawal? That’s okay too! Your comments may be all that’s needed to influence someone to seek the help that they need.

Ready for help?
Call us today. You don’t need to face addiction on your own.
1-888-882-1456
Reference sources: NCBI: Withdrawal from Buprenorphine/Naloxone and Maintenance with a Natural Dopaminergic Agonist: A Cautionary Note
SAMHSA: Buprenorphine
Ready for help?
Call us today. You don’t need to face addiction on your own.
1-888-882-1456
Tags:

Comments

Leave a Reply

Your email address will not be published. Required fields are marked *

I have read and agree to the conditions outlined in the Terms of Use and Privacy Policy.

Get Help Today.
You are not alone. We can help you get better.
I am ready to call
i Who Answers?